Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 6, 2002, 5:46 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 6, 2002, 6:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Catoosa County, GA, Whitfield County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:00 PM EDT | Thunderstorm Wind | Countywide, GA | The Daily Citizen newspaper of Dalton reported that strong thunderstorms downed numerous trees and several power lines across the county. One home in Dalton sustained considerable damage as a large tree fell through the home essentially collapsing in one corn |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 062146 SVRATL GAC047-313-062215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 546 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA NORTHEASTERN WHITFIELD COUNTY IN NORTHWEST GEORGIA * UNTIL 615 PM EDT * AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH LOCATED OVER INDIAN SPRINGS...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...COHUTTA... INDIAN SPRINGS...RINGGOLD AND VARNELL. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORMS PASS. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3512 8514 3495 8523 3479 8493 3498 8484
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 6, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT THU JUN 6 2002 OVERVIEW...MODELS HANDLE UPPER LEVEL SHORT WAVE AND BUILDING RIDGE SIMILARLY THRU SATURDAY AFTERNOON. TAIL END OF SHORT WAVE PASSES NEAR TENNESSEE-GEORGIA BORDER BETWEEN 00Z AND 06Z TONIGHT. ASSOCIATED ENERGY FIELD GETS SHEARED OUT...BUT STILL PVA RESULTS OVER NORTH GEORGIA TONIGHT INTO SATURDAY MORNING. UPPER RIDGE BUILDS IN THE EASTERN HALF OF THE COUNTRY OVER THE WEEKEND IN RESPONSE TO TROF OVER THE WESTERN U.S. DIGGING SOUTH. COLD FRONT MOVES SOUTHEAST INTO CENTRAL GEORGIA BY 06Z TONIGHT WITH DRIER AIR FILTERING IN BEHIND IT. THE FRONT STALLS OVER SOUTHERN GEORGIA BY FRIDAY AFTERNOON WITH A WEAK FRONTAL WAVE DEVELOPING. SURFACE HIGH MOVES ACROSS THE GREAT LAKES AND NORTHEAST U.S. SHIFTING LOW LEVEL FLOW TO THE NORTHEAST FRIDAY NIGHT. NEAR TERM...CONVECTION DEVELOPED AHEAD OF FRONT NEAR AN ATLANTA TO GAINESVILLE LINE. MAIN ACTIVITY NEAR FRONT IN N ALABAMA....ALSO FEW SHHOWERS/TSTMS HAVE DEVELOPED IN SOUTHERN PART STATE. WILL CONTINUE SCATTERED POPS FOR MOST OF CWA INTO TONIGHT. WITH THE FRONT IN THE AREA AND POSSIBLE WAVES ALONG IT NEAR SOUTHERN BOUNDARY WILL KEEP CHANCE POPS FOR FRIDAY AFTERNOON AND EVENING. MAV POPS SEEM A BIT ON THE WET SIDE...SO WILL NOT CARRY ANY POPS FOR SATURDAY WITH DRY AIR COVERING MOST OF CWA...RETURN FLOW AROUND HIGH PRESSURE BY SUNDAY MAY GIVE SMALL CHANCE IN THE WESTERN PART OF THE STATE. FOR TEMPS WILL USE A BLEND OF ALL GUIDANCE....GENERALLY STAYING JUST A TAD ON THE WARMER SIDE. EXTENDED...AS HIGH PRESSURE MOVES AWAY FROM THE AREA...MORE UNSTABLE AIR WILL MOVE IN ON BACK SIDE OF IT. NEXT FRONT APPROACHING THE CWA BY MIDDLE OF NEXT WEEK SO CHANCE OF PRECIP WILL AGAIN BE INCREASING BY THEN. WILL NEED TO CONTINUE CHANCE OF PRECIP FROM MONDAY ONWARD ...BUT MAINLY AFTERNOON AND EVENING. HIGH TEMPS SHOUL STAY IN 80S TO AROUND 90 FOR MOSOT OF THE EXTENDED. FORECAST CONFIDENCE...GOOD CONFIDENCE THRU FORECAST...ALTHOUGH AVN MODEL HAS TO BE TAKEN WITH A GRAIN OF SALT. FCSTID = 22 ATL 68 86 68 82 / 30 10 10 10 AHN 67 87 68 84 / 30 10 10 10 GVL 66 85 65 82 / 30 10 10 10 RMG 66 88 66 86 / 30 00 00 00 CSG 72 90 72 89 / 40 30 20 10 MCN 72 91 70 89 / 50 40 30 10 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC. DH
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:42 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 33 min |
| Jun 5, 9:18 PM EDT | Severe Thunderstorm Warning | FFC | Fannin | 27 min |
| Jun 5, 9:40 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 35 min |
| Jun 5, 10:25 PM EDT | Severe Thunderstorm Warning | FFC | Pike | 35 min |
| Jun 5, 10:39 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Union, White | 21 min |
| Jun 5, 11:08 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union, White | 22 min |
| Jun 6, 3:10 PM EDT | Severe Thunderstorm Warning | FFC | Jackson | 35 min |
| Jun 6, 5:39 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Wilkes | 36 min |
| Jun 6, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.